Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Substitution
    avatar
    Hock1950 posted:
    I I have been taking 2 MG of Clonazepam nightly for years. Whenever I try to get off it I have horrible side effects. Would Atrarax or Buspar be a substitute for the Clonazepam without the side effects? If so, what would be the dosage?
    Reply
     
    avatar
    ddnos responded:
    Hi Hock1950,

    Just curious, but do you have a doctor (psychiatrist)? Assuming that you do because of the meds you are on, have you asked this question of your doctor? If the prescribing doctor of your meds is not a psychiatrist, you might want to consider seeing one, as someone who specializes in psychotropic medications and would no doubt be able to answer your questions and concerns. If he/she can't answer the above question, then maybe you need to consider a different doctor. Just saying.

    Debbie
    Forgiveness is letting go of the hope that the past could have been any different --Unknown
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Hock1950,

    Long-term use of clonazepam 2 mg/day creates a physical dependence that could lead to withdrawal symptoms if it were abruptly stopped rather than tapered off. If by "horrible side effects" you may mean physical withdrawal symptoms, then it would be important to make sure that you are tapering off clonazepam under close medical supervision.

    In terms of non-benzodiazepine medicines that treat anxiety, just about all have side effects to consider, and vary in how well they work, depending on the kind of "anxiety" being treated. Buspar is used to treat generalized anxiety disorder and has few side effects but isn't always so effective. Atarax, or Vistaril, is an antihistamine (like Benadryl) that also can treat anxiety but can be fairly sedating for some people. Some anticonvulsants have known anti-anxiety properties, notably, Neurontin or Lyrica. SSRIs and other antidepressants also often have anti-anxiety properties, but haven't been well-studied to treat anxiety specifically in people with bipolar disorder.

    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.